Texas, 2018

Wildfire in Texas, April 2 to 5, 2018

April 2 to 5, 2018 · NWS AMA · 1 event in 1 county or zone

The 294 wildfire began around 1123CST about two miles north of Goodnight Texas in Armstrong County. The wildfire started near Farm to Market Road 294 north of US Highway 287 and consumed fourteen thousand eight hundred and twenty-four acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The 294 wildfire began around 1123CST about two miles north of Goodnight Texas in Armstrong County. The wildfire started near Farm to Market Road 294 north of US Highway 287 and consumed fourteen thousand eight hundred and twenty-four acres. There were roughly twenty-five homes and fifteen other structures that were threatened. There was a report of three structures that were destroyed by the wildfire and there were no reports of any injuries or fatalities. The Texas A&M Forest Service responded to the wildfire. The resources that were assigned included fire supervisors, three TFS task forces, TIFMAS engine strike team, hand crew squad, two large air tankers, two single engine air tankers, two Type 1 helicopters, two lead planes, and an aerial supervision platform. The wildfire was contained around 1900CST on April 5.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 2, 5:18 AM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Apr 2, 5:18 AM CST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
618 AM CDT Mon Apr 2 2018

.AVIATION...
12Z Issuance...AMA is currently IFR but should become VFR after
16Z when cigs lift. DHT and GUY are VFR and should remain VFR
through the period. Winds will be southwesterly today and will
become gusty after 15Z. Gusts will drop off between 03Z and 08Z
but pick back up early tomorrow morning behind a cold front that
swings winds northerly.

Beat

&&

.PREV DISCUSSION... /Issued 505 AM CDT Mon Apr 2 2018/

DISCUSSION...
Models generally agree on the overall upper level flow pattern
through the end of this week. WNW to NW flow aloft will prevail
across the fcst area with periodic embedded and fast moving upper
level shortwave trofs and associated sfc cold fronts traversing
the region through next Monday, resulting in some wild swings in
temperatures typical of early spring in the srn high plains.

For today, a sfc trof will deepen rapidly along the eastern slopes
of the Rockies. The resulting tight sfc pressure gradient will
cause breezy to windy conditions across the area. The overall
strongest southwest winds are expected to occur over the western
half of the area where the highest terrain is found. Slightly
lower wind speeds are anticipated off the caprock in the eastern
sections of the region.

An upper level shortwave trof is fcst to move across the central
plains late tonight and Tuesday. The associated strong sfc cold
front will blast southward across the OK and TX Panhandles late
tonight and early Tuesday morning with strong north winds and
sharply cooler temperatures in its wake. Given the steep pressure
gradient between the sfc cold front and the southward building sfc
high pressure into our area on Tuesday, wind speeds will have the
potential to reach into advisory levels across much of the fcst
area Tuesday morning into the early afternoon hours before
diminishing. A Wind Advisory may eventually become necessary as
time gets closer to the event.

Medium range models suggest the next cold front and corresponding
upper level shortwave trof will likely impact the area Thursday
night with cooler temperatures expected Friday followed by a
warming trend during the weekend. No pops through next Monday.

Andrade

FIRE WEATHER...
Critical fire weather conditions will develop late this morning
and continue into early this evening across western and central
sections of the Oklahoma and Texas Panhandles due to strong
southwest winds of 20 to 30 mph with higher gusts along with
forecast minimum relative humidity values of 8 to 12 percent. A
Red Flag Warning is in effect for this area from 11 AM this
morning until 9 PM CDT this evening. Elevated fire weather
conditions are also expected this afternoon into early this
evening across the eastern Oklahoma Panhandle and most of the
eastern Texas Panhandle.

Elevated to critical fire weather conditions will likely develop
on Tuesday across the Oklahoma and Texas Panhandles due to strong
north winds and low relative humidity values. A Fire Weather
Watch may become necessary for Tuesday across most or all of the
Oklahoma and Texas Panhandles.

Elevated to critical fire weather conditions are likely on Wednesday
across the fcst area due to strong southwest winds and low relative
humidity values. Elevated to perhaps critical fire weather conditions
will also be possible Sunday across the Oklahoma and Texas Panhandles
due to breezy west winds and low relative humidity values.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 11 AM this morning to 9 PM CDT this
     evening for the following zones: Armstrong...Carson...
     Dallam...Deaf Smith...Hansford...Hartley...Hutchinson...
     Moore...Oldham...Potter...Randall...Sherman.

OK...Red Flag Warning from 11 AM this morning to 9 PM CDT this
     evening for the following zones: Cimarron...Texas.

&&

16/2
Hazardous weather outlook, Apr 2, 4:54 AM CST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
554 AM CDT Mon Apr 2 2018

OKZ001>003-TXZ001>020-022100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
554 AM CDT Mon Apr 2 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather conditions will develop late this morning and
continue into early this evening across western and central sections
of the Oklahoma and Texas Panhandles due to strong southwest winds
of 20 to 30 mph with higher gusts along with minimum relative
humidity values of 8 to 12 percent. A Red Flag Warning is in
effect for this area from 11 AM this morning until 9 PM CDT this
evening.

Elevated fire weather conditions are also expected from 2 PM this
afternoon until 9 PM CDT this evening across the eastern Oklahoma
Panhandle and most of the eastern Texas Panhandle due to southwest
to south winds of 20 to 25 mph with higher gusts along with minimum
relative humidity values between 15 and 20 percent.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Sustained north winds around 35 mph at times along with higher
gusts are likely Tuesday morning into early afternoon across much
of the Oklahoma and Texas Panhandles. A Wind Advisory may become
necessary during this time period.

Elevated to critical fire weather conditions will likely develop
on Tuesday across the Oklahoma and Texas Panhandles due to strong
north winds and low relative humidity values.

Elevated to critical fire weather conditions are likely again on
Wednesday across all of the area due to strong southwest winds and
low relative humidity values.

Elevated to possibly critical fire weather conditions may develop
on Sunday across the Oklahoma and Texas Panhandles due to breezy
west winds and low relative humidity values.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions today, Tuesday,
Wednesday, and Sunday.

Andrade

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Armstrong

When
April 2, 11:23 AM CST to April 5, 7:00 PM CST
Where
Armstrong forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752865.